Diabetes and Indigestion while Undergoing Chemotherapy and Radiation Therapy
Ellen Sweeney, RD
Last Modified: November 1, 2001
My 87-year-old Dad was just diagnosed with bladder cancer. He has indigestion every day now, even though he is on a low fat diet. He is also a recovering stroke patient, with hypertension and insulin diabetes. He starts chemotherapy and radiation soon.
Ellen Sweeney, RD, registered dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Depending on the type of chemotherapy drugs along with the radiation he receives, he could experience several side effects. These side effects may include nausea, loss of appetite, change in the taste of foods, constipation and/or diarrhea. Any side effects that end up affecting the amount he eats can obviously affect his blood sugar levels. If he does not have a loss of appetite and is able to eat normally, then he would continue to treat his diabetes with his current insulin regimen. If his appetite is poor through treatment, then it becomes more important for him to get his calorie and protein needs met for weight and protein store maintenance than to follow a diabetic diet. Diabetic patients' diets are liberalized during cancer treatment and those patients are allowed to eat differently during treatment, especially if their appetite is poor. It becomes more important to maintain weight in order to prevent nutritional compromise during treatment. Typically, physicians will adjust oral blood sugar medication or insulin regimens to compensate for the diet changes through treatment. It will be important to track his blood sugars daily to watch for possible treatment or eating related effects. If his sugars drop or increase during treatment it is recommended to contact his primary care physician for insulin adjustments and instruction.
With indigestion, foods containing caffeine, alcohol, and peppermint, in addition to acidic foods (citrus juices and tomato products) and fried foods should be avoided. The diet should not be overly restricted, however, because of indigestion. You may want to consider consulting your father's primary care or oncology physician for medication to help control indigestion.
During cancer treatment, Dietitians will also encourage patients to avoid low fat products. For example, using whole milk versus skim milk, regular ice cream, margarine or butter is recommended to get extra calories when appetite and intake is low. Basically, "whatever works" food wise is appropriate until treatment is over and the patient's appetite returns.
Other good high calorie and protein sources to include in your father's diet, (if solid food intake decreases), are liquid supplements such as Ensure Plus or Boost Plus. There are also liquid supplements that are specially formulated for diabetics such as Glucerna and Choice. They are readily available in supermarkets and drugstores. Additionally, they are good liquid sources of nutrients after a stroke if his swallowing or eating of solid foods has been affected. Considering your father's age and medical history, I would recommend that you ask for a consult with an oncology dietitian where he is being treated (if available) to assess his calorie and protein needs and provide individual nutrition counseling. For additional information on managing nutritional side effects during treatment (i.e. nausea, loss of appetite, bowel problems, etc.) look for the Eating Hints for Cancer Patients booklet.
January 29, 2016
June 24, 2016